Iowa, 2019

Flash Flood and Hail in Iowa, July 17, 2019

July 17, 2019 · NWS DVN · 11 events in 5 counties and zones

A large complex of showers and thunderstorms progressed across southeast Iowa during the afternoon of July 17th. These storms produced damaging wind gusts up to 70 MPH at times, causing damage to roofs, carports, siding, and uprooted or damaged trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A large complex of showers and thunderstorms progressed across southeast Iowa during the afternoon of July 17th. These storms produced damaging wind gusts up to 70 MPH at times, causing damage to roofs, carports, siding, and uprooted or damaged trees. Additionally, torrential rainfall amounts of 1 to 2 inches were reported. The torrential rains caused brief flash flooding in the city of Keokuk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 17, 11:38 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 17, 11:38 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1238 PM CDT Wed Jul 17 2019

...AVIATION UPDATE...

.UPDATE...
Issued at 1043 AM CDT Wed Jul 17 2019

The very short term models are not handling the current storm
complex across Iowa. Have updated the forecast to better reflect
thunderstorm chances based on current movement of the storm
complex.

The now expected rain today raises questions regarding how hot it
will get today. Will keep the current heat headlines as there may
be a quick recovery this afternoon.

&&

.SYNOPSIS...
Issued at 330 AM CDT Wed Jul 17 2019

Dangerous heat still looks on track into the weekend, but another
factor will be potential rounds of thunderstorms to go through as it
settles in. Strong storms and heavy rain a good bet with all the
instability and moisture feed looking to take place acrs the region
today into early Thu. Some uncertainty when the heat will break,
but some potential with a cool front late in the weekend or early
next week. Until then, Excessive heat headlines will persist.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Wed Jul 17 2019

Areas of showers in northwest IL should wane into sunrise. Then eyes
will be on the ongoing MCS's acrs the Dakotas. Current instability/
CAPE gradient angles southeastward toward eastern IA out of those
upstream areas. This along with accepted MCS 19-23C H85 MB thermal
gradient track drops down this way as well. Thus some chance for a
portion of the current activity to survive and propagate into the
northwest or western CWA by mid afternoon or early evening. But at
the same time, any incoming activity will have to battle building mid
level heights and an elevated mixed layer(EML)/capping inversion.
Several CAMs do indeed bring some storms down into the area by mid
to late afternoon, while other models such as the 00z GFS and ECMWF
decay the southeastward moving elements before they make it acrs our
area and thrust strong ongoing convective clusters east acrs
southern MN through early evening. If storms can make it down into
the local area and get sfc rooted, very high CAPEs of 3000-4000+
J/KG and adequate deeper layer shear would support severe storms and
high wind threat. Isolated tornadoes possible as well with discrete
cells on any kind of discontinuity boundary. Quite a bit
uncertainty but will have to expand south at least moderate chance
POPs this afternoon and early evening acrs the northwest half.

If nothing makes it into the area today, plenty of MCS parameters
coming together such as a convergent 40-50 KT THTA-E rich LLJ acrs
southern MN on lingering LLVL boundary. Thus there will be the
chance for large bowing MCS feeding south into the area off the
MN/IA border region late tonight. Timing still uncertain but more
models support midnight on into early Thu morning from north to
south and areas north of I80 more susceptible. But as the gust front
typically out paces the main line and scoops up additional
showers/storms, precip will possibly extend into the southern CWA by
Thu morning. Damaging wind threat and heavy rain will be the primary
threats for this later night storm activity. But again still some
uncertainty as how far south storms can make it against mid level
ridging and EML strength. The 00z GFS keeps the bulk of any night
time MCS to the north of the DVN CWA, the 00z ECMWF down to I80 by
Thu morning, and the 00z NAMnest south of I80 but in decaying mode.
For now highest POPs along north of I80 after midnight.

With a near 2 inch precipital water feed and strong LLJ possibly
producing repeated storm generation over the same areas on any
lingering outflow boundary, worried about some flash flood potential
and will hoist a Flash Flood Watch generally along and north of the
Hwy 30 corridor for now. A lot of these areas have been dry lately,
but a few spots such as Cedar rapids and northwest IL have received
locally heavy rain over the past 24 hours. Plus with high rainfall
rates and training potential, even the currently dry areas will be
susceptible for flooding where the line of storms sets up. The next
shift will have to assess whether to add areas further south to the
watch or not. Will extend it through at least mid Thu morning for
lingering activity until the LLJ diurnally shuts down.

Although cloud debris and storm outflow may be factors in affecting
temps at times especially north of I80, will take into account
accumulative day factor and high sfc humidity/heat on the way for
Thu-Sat and upgrade the rest of the excessive heat watch to a
warning to keep things simple and more uniform. Also, some of the
current watch may get the heavier rains which will eventually add to
the sfc moisture layer misery factor.  ..12..

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 330 AM CDT Wed Jul 17 2019

Excessive Heat Warning In effect through Saturday. Many areas will
likely see warning criteria heat index values Thu-Sat, but any areas
that don't the warning is also being issued for the cumulative
effects of the heat over several days on the body.

Thursday-Thursday night: Will continue with shower and storm chances
in the morning with the best chances right now appearing to be north
of I-80 for either gradual dissipating MCS, or festering convection
within terminus of slowly waning low level jet. The afternoon
appears to be dry with capping on strengthening synoptic SW flow.
This should allow for a quick recovery on temperatures in any areas
that are impacted by rain cooled outflow. Do expect gusty SW winds,
which could provide a little heat stress relief. But for sure this
favorable warming wind direction combined with increasing amounts of
sunshine should pump highs rapidly back north of 90, topping out
largely in the mid 90s with a few upper 90s possible. Heat index
readings will likely peak in range of 100-110. Thursday night looks
to remain dry with the low level jet and upper level forcing
focusing storm chances well to our north. Otherwise, it will be very
warm and humid, with lows only settling into the mid 70s to around
80 degrees... near record warm lows in some locations. This will not
allow for much if any relief. For information on record highs and
record warm lows for the dates of the heat wave please refer to the
climate section below.

Friday-friday night: This looks like the peak of the heat wave, and
offers the best potential for hottest day given combination of low
to mid level thermal ridge overhead, SW winds and abundant sunshine.
Progged 850 mb temperatures remain around 25C, which is favorable
for widespread highs in the mid 90s to lower 100s.

Saturday-Sunday: Models continue to advertise a cold front bringing
much needed break in the heat, but vary considerably on the timing.
General consensus though would have the boundary coming through
deeper into the weekend. Feeling is a slower scenario likely more
correct given absence of any strong height rise/fall couplets aloft
and nearly parallel mid level flow. Thus, no changes with the heat
warning continuing through the day on Saturday, but if slower
scenario plays out then potential to need extending through Saturday
night, and possibly Sunday south. The boundary will also bring
a return of thunderstorm chances.

Early next week looks really nice and features dry weather with more
seasonable temperatures in the 80s, and much lower humidity
compliments of a large expanse of high pressure.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1235 PM CDT Wed Jul 17 2019

Models are not handling the current storm front moving across Iowa
toward northern Illinois. Prior to storm arrival high density
altitudes can be expected.

Outside of TSRA and RA expected VFR conditions through 06z/18.
IFR/LIFR conditions and gusty winds are likely in TSRA through
00z/18. After 06z/18 VFR conditions should continue but there are
questions regarding how far south into Iowa and northern Illinois
the next storm front will get.

&&

.CLIMATE...
ISSUED AT 330 AM CDT Wed Jul 17 2019

Record Warm Lows for July 18...

Moline.........79 in 2011(+) Dubuque........76 in 2011(+)

Record Highs for July 18...

Moline.........100 in 2012(+) Cedar Rapids...101 in 1930
Dubuque........99  in 1894 Burlington.....103 in 1930

Record Warm Lows for July 19...

Moline.........80 in 2011 Dubuque........81 in 1930

Record Highs for July 19...

Moline.........101 in 1934 Cedar Rapids...103 in 1930
Dubuque........97  in 2011(+) Burlington.....107 in 1934

Record Warm Lows for July 20...

Moline.........78 in 2011 Dubuque........78 in 1930

Record Highs for July 20...

Moline.........102 in 1934 Cedar Rapids...105 in 1901
Dubuque........101 in 1901 Burlington.....107 in 1934

(+) = also occurred in previous years

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning until 7 PM CDT Saturday for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

     Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for Benton-Buchanan-Clinton-Delaware-Dubuque-
     Jackson-Jones-Linn.

IL...Excessive Heat Warning until 7 PM CDT Saturday for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

     Flash Flood Watch from 7 PM CDT this evening through Thursday
     morning for Carroll-Jo Daviess-Stephenson-Whiteside.

MO...Excessive Heat Warning until 7 PM CDT Saturday for Clark-
     Scotland.

&&

UPDATE...08
SYNOPSIS...12
SHORT TERM...12
LONG TERM...McClure
AVIATION...08
CLIMATE...McClure
Hazardous weather outlook, Jul 17, 3:48 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
448 AM CDT Wed Jul 17 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
448 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

An Excessive Heat Warning is in effect for the entire Outlook
Area starting this afternoon. High heat index readings of 100 to
105 are expected today, with more dangerous values up to 110
degrees expected through the start of the weekend.

Thunderstorms are possible across portions of the Outlook Area
this afternoon, especially west of the Mississippi River. Another
round of thunderstorms are then likley late tonight into early
Thursday morning, especially along and north of Interstate 80.
Severe thunderstorms are possible with damaging winds and flooding
rains the primary threats. An isolated tornado is also possible
especially with any storms that can make it across the area this
afternoon and evening along any surface boundaries. Most of the
Outlook Area is under a Slight Risk for severe weather today and
tonight.

Thunderstorms tonight will be able to produce very heavy rainfall
and at high rates of over an inch an hour. Flash flooding will be
possible, especially for areas that experience repeated storms. A
Flash Flood Watch has been issued for tonight into Thursday
morning for areas generally along and north of the Highway 30
corridor.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

An Excessive Heat Warning continues in effect for the outlook
area through Saturday. Dangerous heat index readings of 100 to 110
are expected.

Severe thunderstorms are possible early Thursday morning, especially
along and north of Highway 30. The main threats are damaging
winds, frequent lightning, and heavy rainfall with flash flooding
possible.

Additional thunderstorms will be possible late this weekend, as
a cold front moves through bringing an end to the dangerous heat.
At this time, it is too early to determine the risk for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight
over portions of the outlook area.

In the hours before

Special weather statement, Jul 17, 10:34 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1134 AM CDT Wed Jul 17 2019

IAC011-019-055-095-103-107-113-183-171800-
Buchanan-Keokuk-Johnson-Benton-Washington-Delaware-Linn-Iowa-
1134 AM CDT Wed Jul 17 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...KEOKUK...
JOHNSON...BENTON...WASHINGTON...DELAWARE...LINN AND IOWA COUNTIES
UNTIL 100 PM CDT...

At 1132 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Allison to near Conrad to near
Colfax. Movement was east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Iowa City, Washington, Independence, Vinton,
Manchester, Marengo, West Branch, Sigourney, Marion, Coralville,
North Liberty, Hiawatha, Mount Vernon, Dyersville, Robins,
Williamsburg, Belle Plaine, Jesup and Center Point.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 253.
 Interstate 380 between mile markers 1 and 55.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern, northeastern and east central Iowa.

LAT...LON 4151 9241 4153 9230 4229 9230 4230 9206
      4264 9208 4265 9113 4230 9113 4229 9136
      4142 9137 4142 9148 4116 9148 4116 9241
TIME...MOT...LOC 1632Z 291DEG 41KT 4269 9288 4217 9284 4174 9317

14
Special weather statement, Jul 17, 12:09 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
109 PM CDT Wed Jul 17 2019

IAC087-095-101-103-107-115-177-183-MOC199-171930-
Henry-Van
Buren-Louisa-Keokuk-Johnson-Washington-Jefferson-Iowa-Scotland-
109 PM CDT Wed Jul 17 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HENRY...VAN
BUREN...NORTHWESTERN LOUISA...KEOKUK...SOUTHWESTERN JOHNSON...
WASHINGTON...JEFFERSON...IOWA AND NORTHWESTERN SCOTLAND COUNTIES
UNTIL 230 PM CDT...

At 107 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Amana to near Oskaloosa to 10 miles
northeast of Corydon. Movement was southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fairfield, Washington, Sigourney, Memphis, Keosauqua, Williamsburg,
Kalona, Wellman, North English, Riverside, Wayland, Oxford, Hedrick,
Brighton, What Cheer, Richland, Ainsworth, Batavia, Birmingham and
Milton.

This includes Interstate 80 in Iowa between mile markers 214 and 234.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern and east central Iowa...and northeastern Missouri.

LAT...LON 4148 9241 4151 9237 4151 9230 4157 9230
      4186 9192 4139 9137 4134 9136 4082 9170
      4030 9231 4030 9235 4059 9235 4060 9218
      4116 9218 4116 9241
TIME...MOT...LOC 1807Z 306DEG 29KT 4177 9192 4124 9256 4088 9321

14

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning, 1 flash flood, 1 hail. Local standard time, as filed.

Lightning, Linn

When
July 17, 12:18 PM CST
Where
Linn County, 1.24 mi SE of Hiawatha
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
42.020, -91.660

Local broadcast media relayed a report that a lightning strike totaled a vehicle at Apple Kids Childcare.

Thunderstorm Wind, Henry

When
July 17, 1:12 PM CST
Where
Henry County, 0.52 mi E of Wayland
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.150, -91.660

The Wayland Fire Chief reports that numerous trees were down in town. A few structures had their roofs ripped off and a horse born was destroyed in the area.

Thunderstorm Wind, Van Buren

When
July 17, 1:25 PM CST
Where
Van Buren County, 2.32 mi SSW of Morris Park
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -91.770

A trained spotter reported that power poles were down in the area and that they did not have power at their residence. Additionally, four inch diameter tree branches were broken and corn was blown down.

Thunderstorm Wind, Van Buren

When
July 17, 1:25 PM CST
Where
Van Buren County, 0.87 mi SW of Stockport
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.860, -91.830

A trained spotter reported that several large trees were uprooted or split in half. The trees were between 15 to 18 inches in diameter. They also reported that several carports were damaged.

Flash Flood, Lee

When
July 17, 1:40 PM CST to 2:40 PM CST
Where
Lee County, 0.53 mi W of Keokuk to 0.49 mi W of Keokuk
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.400, -91.390

A trained spotter reported that two inches of rain fell with passing storms. This caused isolated flash flooding in Keokuk. An intersection that normally floods during storms had water that came up much deeper than normal and was approximately 4 feet deep. The water appeared to come up 2 feet on the doors of some businesses. The water had receded by the time of the report.

Thunderstorm Wind, Lee

When
July 17, 1:40 PM CST
Where
Lee County, 1.25 mi WSW of Mt Hamill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.740, -91.640

A trained spotter reported that a tool shed roof was blown off. They estimated that the thunderstorm wind speeds were 60 to 70 MPH. The time of the event was estimated using radar.

Thunderstorm Wind, Henry

When
July 17, 1:42 PM CST
Where
Henry County, 0.87 mi SE of Mt Union
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.060, -91.390

A trained spotter reported that a large, 14 inch diameter, tree limb fell on a house. There was also debris, like garbage cans, flying around.

Thunderstorm Wind, Lee

When
July 17, 2:00 PM CST
Where
Lee County, 2.81 mi N of Montrose
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
40.570, -91.430

The roof was damaged at the Gregory Manufacturing Company north of Montrose. A picture of the damage was sent via social media. The time of the event was estimated using radar.

Thunderstorm Wind, Des Moines

When
July 17, 2:05 PM CST
Where
Des Moines County, 2.6 mi NW of Dodgeville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.980, -91.210

Wind gust was observed in an open area with no damage.

Hail, Lee

When
July 17, 2:18 PM CST
Where
Lee County, 0.87 mi NW of Keokuk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.410, -91.390

Thunderstorm Wind, Des Moines

When
July 17, 2:43 PM CST
Where
Des Moines County, 0.69 mi S of (Brl)burlington Muni
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.770, -91.130

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844971, 844972, 844973, 844974, 844969, 844975, 844976, 844977, 844978, 844970, 844979.